Hail, Frederick
- When
- June 9, 6:33 PM EST
- Where
- Frederick County, 0.87 mi ENE of Walkersville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.485, -77.335
Half dollar sized hail was reported near Walkersville.
Plenty of moisture continued to rotate around high pressure over the southeastern Conus. Hot conditions combined with the moisture to cause moderate amounts of instability to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Plenty of moisture continued to rotate around high pressure over the southeastern Conus. Hot conditions combined with the moisture to cause moderate amounts of instability to develop. The instability combined with forcing from a surface trough to trigger showers and thunderstorms during the afternoon and evening hours. The moderate instability caused some thunderstorms to produce damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 2:31 PM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT THU JUN 9 2011
.SYNOPSIS...
BERMUDA HIGH OVER THE ATLANTIC WILL CONTINUE TO SUPPLY HOT AND HUMID
CONDITIONS. A SURFACE BOUNDARY WILL STALL NEAR THE REGION THROUGH
THE EARLY WEEKEND. A COLD FRONT WILL MOVE ACROSS SUNDAY AFTERNOON.
HIGH PRESSURE RETURNS MONDAY AND TUESDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
DEWPOINTS HAVE BEEN UP AND DOWN WITHIN THE U60-L70 RANGE SINCE
SOME AREAS HAVE BEEN EXPERIENCING MORE LOW-LEVEL MIXING THAN
OTHERS. HEAT INDICES ACROSS THE AREA ARE IN THE U90S AND 100S...AND
WE STILL HAVE AT LEAST A 3-4 HR WINDOW TO INCREASE THESE VALUES
EVEN FURTHER.
THE OTHER CONCERN TODAY IS SEVERE WEATHER...WHICH IS EVIDENT BY THE
SEVERE THUNDERSTORM WATCH BLANKETING NEARLY HALF THE CWA THROUGH
THIS EVENING. A STRONG CAP EXISTS OVER THE REGION WITH VERY LITTLE
SHEAR. IN ORDER TO OVERCOME THIS INVERSION...TEMPS DO NEED TO
INCREASE A BIT MORE AND CONVERGENCE OF SOME KIND WILL BE NEEDED TO
INITIATE CONVECTION. IN THESE TYPICAL MID-SUMMER-LIKE PATTERNS
WITH A BERMUDA HIGH OFF THE SRN ATLC COAST...THE NEARBY RIDGELINES
ARE FAVORED FOR INITIATION. THIS WAS THE CASE LAST NIGHT...IS THE
CASE TODAY AND LIKELY WILL BE THE CASE FOR FRI AND POSSIBLY SAT.
THROUGH THE REST OF THE AFTN/EVE...MORE CUMULUS WILL CONTINUE TO
DEVELOP ACROSS THE AREA...WHICH WILL LIMIT HEATING JUST A TAD.
STILL EXPECT TEMPS TO MAKE A RUN AT 100 OVER MANY AREAS EAST OF
THE BLUE RIDGE. POPS ARE HIGHEST ACROSS THE WRN HALF OF THE
CWA...ESPECIALLY ALONG THE RIDGELINES AND NEARBY MTN VALLEYS. IF
ENOUGH CONVECTIVE ACTIVITY DEVELOPS AND PRODUCES ORGANIZED COLD
POOLS...THEN THESE FEATURES COULD POTENTIALLY DEVELOP CELLS
FARTHER EAST AND OVER THE NRN VA/MD PIEDMONT.
NAM AND OTHER HI-RES GUIDANCE STILL PAINTING ANY NUMBER OF SOLUTIONS
THAT COLLECTIVELY BRING A LINE OF BROKEN LINE OF TSTMS ACROSS THE
AREA...AIDED BY EITHER A STRONG GUST FRONT OR LEE TROF THAT
EVENTUALLY WORKS ITS WAY ACROSS THE I-95 CORRIDOR AND SRN MD LATE
TONIGHT. ISOLATED POCKETS ALONG THE LINE MAY HAVE UPDRAFTS STRONG
ENOUGH TO PRODUCE SEVERE HAIL/DAMAGING WINDS...THOUGH LARGE HAIL IS
THE MAIN THREAT. SLOW-MOVING CELLS ALONG THE HIGHER TERRAIN MAY
ALSO PRODUCE FLASH FLOODING IF TRAINING OCCURS.
AFTER CONVECTION HAS DISSIPATED LATE TONIGHT ONCE THE INVERSION
HAS SET UP...CONDITIONS WILL CLEAR OUT FOR THE MOST PART. TEMPS
WILL RECOVER VERY LITTLE...ONLY A COUPLE DEGREES COOLER THAN LAST
NIGHT BUT ALSO A BIT LESS HUMID.
A COLD FRONT IS APPROACHING THE REGION FROM OHIO VLY AND WILL MAKE
ITS WAY INTO THE AREA OVERNIGHT. THE FRONT WILL STALL ONCE IT
REACHES THE AREA AS THE PARENT LOW PRESSURE SYSTEM SPEEDS OFF THE
NRN ATLC/NEW ENGLAND COAST. THE SUBSEQUENT LOW PRESSURE SYSTEM
WILL NOT ARRIVE UNTIL LATE SAT...SO UNTIL THEN...THE FRONT WILL
PROVIDE A FOCUS FOR LIFT FRI AFTN/EVE. EVEN WITH A LIGHT NLY FLOW
DURING THE AFTN HRS...DEWPOINTS ARE EXPECTED TO RECOVER BACK INTO
THE U60S/L70S JUST IN TIME FOR ANOTHER WARM AFTN. FRIDAY WILL NOT
BE AS HOT HOWEVER...WITH HIGHS BARELY TOPPING 90 ACROSS THE PIEDMONT
AND U80S OVER THE WRN ZONES. MORE INSTABILITY AND THE AFOREMENTIONED
CONDITIONS WILL CREATE ANOTHER SCENARIO FAVORABLE FOR CONVECTION
DURING THE AFTN/EVE HRS...AGAIN FOCUSING ON THE HIGHER TERRAIN FOR
INITIATION AND EVENTUAL MOVEMENT OFF THE MTNS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
BARRING ARRIVAL OF ANY POTENT SHRTWV TROFS...CNVCTN GENLY SHUD BE
DIURNALLY DRIVEN FRI EVE...BUT MAY LAST INTO THE EVE HRS BFR
DISSIPATING. MSTR WILL LINGER AND MAINTAIN MINIMA IN THE MID 60S-
LWR 70S.
SAT XPCD TO BE A REPEAT PERFORMANCE OF FRI WITH BNDRY STALLED VCTY
FCST AREA...LEE TROF DVLPMT AND CONTD INSTBY. PRIMARY CNVCTV FOCUS
WILL BE SUN AFTN...AS CDFNT CROSSES FCST AREA. MAXIMA IN 80S-LWR
90S XPCD SAT AND SUN...LEADING TO HIGHLY UNSTABLE ENVIRONMENT AND
POTENTIAL FOR SVR WX DESPITE RELATIVELY WEAK MID-LVL FLOW.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
HIPRES WILL DOMINATE THE MID-ATLC WX MON-TUE AS THE SFC REFLECTION
OF THE UPR SHRTWV RDG MOVES FROM PA TWD CAROLINAS. AMPLIFYING
SHRTWV TROF OVER NRN PLNS ON WED WILL INDUCE LOPRES OVER GRTLKS
RGN. RESULT WILL BE INCRG SLY/SWLY FLOW AND A RETURN TO A VERY
HUMID AMS IN THE MID-ATLC RGN. SVR WX POTENTIAL WILL BE MONITORED
LATE NEXT WK.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS GENLY EXPECTED THRU THE TAF PERIOD...BUT ISOLD
TSTMS ARE THE CONCERN FOR THE MID-ATLC AREA. STILL DRY ACROSS THE
REGION...BUT A FEW MTN STORMS ARE EXPECTED TO DEVELOP IN THE
COMING HRS...WITH CUMULUS FIELD FILLING IN OVER THE REGION.
CONVECTION THAT DOES DEVELOP ACROSS THE REGION COULD AFFECT THE
METRO DC/BALTIMORE AREAS LATER THIS EVE...CLOSER TO SUNSET.
DIFFICULT TO SAY HOW FAR EAST ANY OF THE MTN INITIATED CONVECTION
WILL MOVE...THOUGH A CHANCE EXISTS FOR A LINE OF STORMS TO MOVE
ACROSS THE AREA LATE TONIGHT. UNCERTAINTY IN EWD EXTENT OF STORMS
IS HIGH.
THIS ACTIVITY IS EXPECTED TO DISSIPATE OVERNIGHT AND REDEVELOP ON
FRI AFTN/EVE. LITTLE MORE THAN A WIND SHIFT AND SOME GROUND FOG
REFLECTED IN THE LATTER PART OF THE CURRENT TAF CYCLE.
DAILY EPISODES OF AFTN/EVE TSTMS XPCD THRU SUN AS AMS STAGNATES IN
MID-ATLC RGN. MOIST BNDRY LYR AMS COULD LEAD TO MVFR FOG OVNGT.
CDFNT CLEARS FCST AREA SUN EVE...LEADING TO HIPRES...LIGHT WINDS
AND VFR CONDS.
&&
.MARINE...
FAIRLY QUIET OVER THE WATERS WITH HARDLY ANY WIND OTHER THAN
BRIEF GUSTS IN THE 10-15KT RANGE. LATER TONIGHT...SCATTERED
SHOWERS/TSTMS MAY MOVE EAST OF THE MOUNTAINS TOWARD/OVER THE
WATERS...ALTHOUGH CONFIDENCE IN THIS EWD PROGRESSION IS LOW.
CONDITIONS WILL SUBSIDE AGAIN OVERNIGHT BEFORE A SIMILAR SCENARIO
ON FRI AS A COLD FRONT STALLS ACROSS THE REGION AND ALLOWS FOR
MORE SHOWERS/TSTMS TO DEVELOP.
WITH SFC BNDRY BCMG STATIONARY ACRS MID-ATLC RGN...DAILY EPISODES
OF TSTMS XPCD. EWD PROGRESSION OF CNVCTN RMNS UNCERTAIN OWING TO
CONTD CAP...BUT SLOW EWD MVMT OF BNDRY MAY LEAD TO INCRG CHCS OF
TSTMS REACHING WATERS.
CDFNT CROSSES THE WATERS SUN AFTN/EVE. HIPRES DOMINATES WX MON-TUE
WITH NO MARINE HEADLINES ANTICIPATED ATTM.
&&
.CLIMATE...
THE CLIMAX OF THIS TWO-DAY HOT STRETCH IS UPON US. BWI HAS ALREADY
BROKEN ITS RECORD HIGH TEMP...WITH DCA AND IAD REACHING FOR THEIR
RESPECTIVE RECORDS. DCA/S RECORD IS QUITE HIGH...AT 102 SET IN 1874
/102 IS ALSO THE ALL-TIME RECORD FOR THE MONTH OF JUNE/.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ028-030-031-
036>040-042-050>057-501-502.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...NONE.
&&
GMS/KRAMARHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 431 PM EDT THU JUN 9 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 431 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FOR THE OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR UNTIL 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOONS AND EVENINGS FRIDAY THROUGH SUNDAY. SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON IF STORMS DEVELOP EAST OF THE MOUNTAINS. SPOTTER ACTIVATION MAY BE NEEDED FRIDAY THROUGH SUNDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-101000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 431 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE POTOMAC HIGHLANDS...THE CENTRAL AND NORTHERN SHENANDOAH VALLEY... THE EASTERN WEST VIRGINIA PANHANDLE AND NORTH-CENTRAL MARYLAND. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS. A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FOR A PORTION OF THE NORTHERN SHENANDOAH VALLEY AND AREAS EAST OF THE BLUE RIDGE. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOONS AND EVENINGS FRIDAY THROUGH SUNDAY. SOME STORMS MAY BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION ALSO MAY BE NEEDED DURING THE AFTERNOONS AND EVENINGS FRIDAY THROUGH SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 715 PM EDT THU JUN 9 2011 MDZ009-092345- MONTGOMERY MD- 715 PM EDT THU JUN 9 2011 ...STRONG THUNDERSTORM TO AFFECT MONTGOMERY COUNTY... AT 715 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF DAWSONVILLE...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE GERMANTOWN...GAITHERSBURG...MONTGOMERY VILLAGE...OLNEY AND ASPEN HILL. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS. DIME-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3926 7710 3908 7706 3913 7744 3922 7743 TIME...MOT...LOC 2315Z 273DEG 15KT 3915 7734 BAJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
717 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BRIDGEWATER 38.38N 78.98W
06/09/2011 E0.75 INCH ROCKINGHAM VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1100891
CJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 717 PM EDT THU JUN 9 2011 VAZ025-026-037-092345- ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA- 717 PM EDT THU JUN 9 2011 ...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE...AUGUSTA AND ROCKINGHAM COUNTIES... AT 717 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT REPUBLIC TO 5 MILES SOUTHEAST OF CRIMORA... MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE PORT REPUBLIC...WHITE HALL AND CROZET. HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. && LAT...LON 3829 7867 3798 7852 3808 7886 3836 7890 TIME...MOT...LOC 2317Z 294DEG 10KT 3831 7883 3813 7875 BAJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 725 PM EDT THU JUN 9 2011 MDZ009-010-100000- HOWARD MD-MONTGOMERY MD- 725 PM EDT THU JUN 9 2011 ...STRONG THUNDERSTORM TO AFFECT HOWARD AND MONTGOMERY COUNTIES... AT 725 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LAYTONSVILLE...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE LAYTONSVILLE...ROXBURY MILLS... BROOKEVILLE...BRINKLOW...DAYTON...GLENELG...CLARKSVILLE AND HIGHLAND. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS. HALF-INCH HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3934 7688 3914 7686 3916 7726 3925 7725 TIME...MOT...LOC 2325Z 261DEG 13KT 3920 7717 BAJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT THU JUN 9 2011
MDZ007-100000-
HARFORD MD-
727 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM TO AFFECT HARFORD COUNTY...
AT 726 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF NORRISVILLE...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE PYLESVILLE...STREET...WHITEFORD...
CARDIFF...SCARBORO AND DARLINGTON.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HALF-INCH HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3972 7622 3970 7622 3965 7615 3962 7615
3960 7612 3971 7655 3972 7655 3973 7654
3973 7623
TIME...MOT...LOC 2326Z 280DEG 25KT 3972 7646
BAJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 729 PM EDT THU JUN 9 2011 VAZ030-031-042-052-501-100000- NORTHERN FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 729 PM EDT THU JUN 9 2011 ...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...WARREN... CLARKE...LOUDOUN AND PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES... AT 728 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF OATLANDS TO 2 MILES SOUTH OF DELAPLANE...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE OATLANDS...THE PLAINS...BROADLANDS... ASHBURN...ARCOLA...BRAMBLETON AND COUNTRYSIDE. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS. DIME-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED WITH THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORMS HAVE PASSED. && LAT...LON 3905 7740 3883 7766 3897 7820 3913 7796 TIME...MOT...LOC 2328Z 271DEG 17KT 3906 7760 3889 7790 BAJ
The Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
Half dollar sized hail was reported near Walkersville.
Small trees were down along Old Washington Road and Augustine Avenue.
Quarter sized hail was reported near Oakland.
A few large limbs were down near Oakland.
A small tree was down on Highland Road.
Trees were down along the intersection of Nursery Road and Route 295.
Several trees and large limbs were down between Walton and Church Streets.
Large tree limbs were down along Walker Avenue.
Large trees were down on North Charles Street.
Three limbs and a tree were blown over near Park Heights.
A wind gust of 60 mph was measured near Dundalk.
A wind gust of 62 mph was measured near South River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323906, 323884, 323908, 323891, 323885, 323887, 323888, 323893, 323895, 323896, 323890, 323898.